Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX

April 29, 2018Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2018, 6:57 PM MDT for Lea County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 6:57 PM MDT (00:57 UTC)
Expired
Apr 29, 2018, 7:45 PM MDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Lubbock radar (KLBB), 129 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMAF 300057
SVRMAF
NMC025-300145-
/O.NEW.KMAF.SV.W.0016.180430T0057Z-180430T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
657 PM MDT SUN APR 29 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lea County in southeastern New Mexico...

* Until 745 PM MDT

* At 656 PM MDT, a severe thunderstorm was located near Crossroads,
  or 12 miles north of Tatum, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3338 10305 3335 10306 3332 10326 3340 10345
      3357 10330 3357 10305
TIME...MOT...LOC 0056Z 224DEG 22KT 3343 10331 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
228 
WWUS54 KMAF 300113
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM MDT SUN APR 29 2018

NMC025-300145-
/O.CON.KMAF.SV.W.0016.000000T0000Z-180430T0145Z/
Lea NM-
713 PM MDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN LEA COUNTY...

At 713 PM MDT, a severe thunderstorm was located near Crossroads, or
18 miles north of Tatum, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3338 10305 3335 10306 3332 10326 3343 10340
      3357 10330 3357 10305
TIME...MOT...LOC 0113Z 224DEG 22KT 3351 10322 

HAIL...1.00IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 5:41 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 29, 5:41 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Apr 29 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
TSRA are focused across the western areas and are not an immediate
concern at TAF sites. Radar does show some potential for TSRA NW
of FST to move thru there and have extended the TEMPO TSRA group
until 02Z. Otherwise low MVFR CIGS are possible across most TAF
sites after 08Z-09Z and will then dissipate west to east by 15Z-
18Z.

&&

.PREV DISCUSSION... /issued 308 PM CDT Sun Apr 29 2018/

DISCUSSION...
Radar is showing a few storms developing in the higher terrain
west of the Pecos River this afternoon. There appears to be a
slight cap still in place so it will take a little more heating to
see more convection develop this afternoon. Shear and instability
are marginal, so while a severe storm cannot be ruled out,
coverage will not be enough to place +TS in the grids today.

A developing upper level low over the western U.S. will
increasingly back flow from the southwest over the next several
days and push very dry air to the TX/NM line. This dry air will
clash with surging dewpoints to the east creating a dryline that
will serve as a surface focus for convection. Higher dewpoints
tomorrow will increase CAPE to near 2KJ/Kg and 0-6km shear near
40kts are favorable for possible severe storms. See the SWODY2
from SPC for more information.

The GFS is showing a favorable positioning of the right entrance
region of the upper jet creating the lift needed for more
widespread rainfall late Wednesday and it is this time period that
has the highest PoPs in the forecast. However the other models
are not so bullish on precip and it would not be surprising to
see rain chances lowered over the next 48 hours.

Temperatures steadily warm this week peaking on Tuesday and
Wednesday before a cold front brings cooler weather on Thursday.
Easterly winds behind the front will advect moisture west next
weekend giving areas to our west another chance for rainfall.

Hennig

FIRE WEATHER...
Currently have elevated fire weather condition across portions of
West Texas and Southeast New Mexico this afternoon. Even though
relative humidity remains above critical thresholds (above 30
percent), southeast winds have increased to near 20-25mph sustained.
Given cured fuels, lightning from area thunderstorms this afternoon
could also result in new fire starts through this evening. Fire
weather concerns will increase and expand east Monday to include
Southeast New Mexico, Guadalupe Mountains and portions of the Upper
Trans Pecos as the dryline mixes farther east with increased west
winds. A Red Flag Warning has been issued for these areas for Monday
afternoon. Dry air pushes east again Tuesday and Wednesday with
areawide critical fire weather expected. A Fire Weather Watch and
eventual Red Flag Warning will likely be needed for at least
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  83  65  90 /  10  20  30  10
Carlsbad                       56  89  55  87 /  10   0   0   0
Dryden                         62  88  65  94 /  30  20  10   0
Fort Stockton                  58  89  60  92 /  30  20  10   0
Guadalupe Pass                 56  77  55  76 /  10   0   0   0
Hobbs                          56  87  56  87 /  30  10  10   0
Marfa                          51  82  47  83 /  20  10   0   0
Midland Intl Airport           62  85  64  93 /  20  20  20   0
Odessa                         61  86  63  93 /  30  20  20   0
Wink                           59  92  58  94 /  30  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 7 PM MDT Monday for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Monday for Guadalupe Mountains-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

99/99/
Hazardous weather outlook, Apr 29, 1:21 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Sun Apr 29 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 PM CDT Sun Apr 29 2018 /121 PM MDT Sun Apr 29 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions will continue across the region
through this evening, due to very breezy conditions and dry
vegetation.

Thunderstorms will be possible through this evening, mainly across
Southeast New Mexico and south through the Davis Mountains and Big
Bend regions. Some storms may be strong to severe, with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible again Monday afternoon and evening,
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Some storms may be strong to severe, with large hail and
damaging winds.

Critical fire weather conditions are expected Monday afternoon across
Southeast New Mexico, Guadalupe Mountains and Upper Trans
Pecos as west winds increase and dry air pushes east. A Red Flag
Warning is in effect for these areas Monday. Fire weather concerns
increase and expand east to include most of the region Tuesday and
maybe even Wednesday as dry air pushes even farther east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Sunday evening however
chances are low at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 29, 5:24 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT SUN APR 29 2018

TXZ058-059-067-300015-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-
624 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN
WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mentone, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Reeves...
northwestern Ward and southeastern Loving Counties.

LAT...LON 3152 10382 3169 10379 3169 10337 3144 10344
TIME...MOT...LOC 2323Z 279DEG 18KT 3160 10373

24
Local storm report, Apr 29, 5:58 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
658 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MARATHON                30.21N 103.24W
04/29/2018  E1.00 INCH       BREWSTER           TX   PUBLIC

            AT THE GAGE HOTEL IN MARATHON

&&

MATT.SALERNO
Local storm report, Apr 29, 6:04 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
704 PM CDT SUN APR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MARATHON                30.21N 103.24W
04/29/2018  E1.75 INCH       BREWSTER           TX   SOCIAL MEDIA

&&

MATT.SALERNO
Special weather statement, Apr 29, 6:14 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
714 PM CDT SUN APR 29 2018

TXZ058-067-300100-
Reeves County and Upper Trans Pecos TX-Ward TX-
714 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL REEVES AND
NORTHWESTERN WARD COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or 8 miles northeast of Pecos, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Barstow, Pyote and Wickett.

This includes Interstate 20 between mile markers 49 and 72.

LAT...LON 3165 10347 3165 10343 3158 10300 3133 10315
      3148 10353
TIME...MOT...LOC 0013Z 288DEG 25KT 3151 10342

24
Special weather statement, Apr 29, 6:24 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
724 PM CDT SUN APR 29 2018

TXZ074-080-081-300115-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
724 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 815
PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving east at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 10412 3061 10359 3046 10319 3011 10347
      3037 10392
TIME...MOT...LOC 0024Z 284DEG 13KT 3041 10368

29
Special weather statement, Apr 29, 6:39 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT SUN APR 29 2018

TXZ075-081-300130-
Pecos TX-Big Bend Area TX-
739 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Marathon, or 33 miles west of Sanderson, moving east at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3010 10312 3032 10296 3016 10257 3009 10257
      2984 10273
TIME...MOT...LOC 0039Z 291DEG 19KT 3014 10297

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:51 AM MDTFire Weather WatchMAF16 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.